Hail, Lincoln
- When
- May 25, 4:51 PM CST
- Where
- Lincoln County, 2.81 mi S of Bay Mills
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.410, -89.760
Ping pong size hail fell near Tomahawk.
Scattered thunderstorms moved across central, north-central, northeast, and east-central Wisconsin during the evening hours. The strongest storms produced hail up to ping pong size and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms moved across central, north-central, northeast, and east-central Wisconsin during the evening hours. The strongest storms produced hail up to ping pong size and wind damage. A lightning strike caused $300,000 worth of damage to a Wisconsin Rapids paper mill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 3:39 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Green Bay WI 439 PM CDT Tue May 25 2021 New Information added to update section .UPDATE... Issued at 432 PM CDT Tue May 25 2021 Scattered storms continued to develop along a band from northwest to west-central Wisconsin. Thus far there have been a couple reports of severe hail from near the WI/MN border and some small hail with a storm heading toward N-C WI. Dew points have dropped several degrees during the past few hours over far N-C WI, probably due to deepening of the surface based mixed layer. If that trend continues, it would probably shift the focus for severe south toward central Wisconsin. Dew points were also dropping considerably behind the line in eastern MN/western WI. As long as that trend continues, it should be possible to clear the watch from west to east behind the line. && .SHORT TERM...Tonight and Wednesday Issued at 311 PM CDT Tue May 25 2021 Isolated showers were noted across portions of northeast Wisconsin this afternoon. Meanwhile, strong to severe thunderstorms were developing across northwest and west-central Wisconsin. These storms will move into north-central and central Wisconsin between 5 PM and 8 PM and from 8 PM to 11 PM across northeast and east- central Wisconsin. The storms are expected to weaken as they move into far eastern Wisconsin. Damaging winds will be the primary severe weather risk, although large hail can't be ruled out. After the front passes, winds will turn to the northwest which will user in cooler temperatures and bring a decrease in the clouds. Lows tonight will range from the upper 40s to middle 50s north to around 60 east. Gusty northwest winds are expected on Wednesday, along with partly to mostly cloudy skies. Highs will range from the 50s north to near 70 across east-central Wisconsin. .LONG TERM...Wednesday Night Through Tuesday Issued at 311 PM CDT Tue May 25 2021 The main highlights for the extended period will be in the latter half of the work week, as temperatures trend to well below normal and a chance of showers moves through the region. Wednesday night through Friday...Surface high pressure will remain in the area for Wednesday night, beginning to depart the region by Thursday morning. An upper low then works its way into southern Wisconsin in the afternoon and evening, bringing overrunning precipitation north of the warm front. Precipitation coverage northwards may be limited, depending on where exactly where the warm front sets up. Similarly, any warm air over our area will likely be aloft, which will keep the surface temperatures well below normal, with highs in the 50s both Thursday and Friday. Showers will be the main precipitation type, with little in the way of convection. Light precipitation will then likely continue at times overnight Thursday through Friday, ending Friday evening. The cold air overnight may have the chance to produce brief light snow or flurries across portions of the north-central Wisconsin, but little to no accumulations are expected. This will also present a small window for frost development. Rest of the forecast...Surface high pressure returns to the area Friday night and into the early parts of the weekend, which will lead to some drier conditions for the middle portion of the extended. Weak WAA over this portion of the forecast will warm the area some, although we'll likely still remain below normal overall. Highs will be in the 60s Saturday and upper 60s to lower 70s on Sunday. Guidance still remains divided on precipitation chances for the end of the weekend, as a weak upper trough slides across the area. Kept low pops in the forecast for now, as the chances for more widespread precipitation looks small, at least for the Sunday night into Monday timeframe. && .AVIATION...for 18Z TAF Issuance Issued at 1150 AM CDT Tue May 25 2021 Isolated to scattered showers and storms are expected across the area through mid to late afternoon. However, a line of thunderstorms will develop across western Wisconsin and then move across the region late this afternoon and evening. The storms should be at KRHI/KAUW/KCWA between 23z-01z and KGRB/KATW from 02z-04z and KMTW from 03z-05z. Gusty southerly winds can be expected this afternoon with gusts around 25 knots. Winds will veer to the northwest this evening into early Wednesday morning behind the cold front. Gusty northwest winds will continue through the day Wednesday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....Eckberg LONG TERM......Uhlmann AVIATION.......Eckberg
Hazardous Weather Outlook National Weather Service Green Bay WI 255 PM CDT Tue May 25 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 255 PM CDT Tue May 25 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Rest of The Afternoon and Tonight Thunderstorms are possible late this afternoon and evening. A few of the storms could become severe with damaging winds and large hail, especially across central and north-central Wisconsin. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Areas of frost may develop Wednesday night into early Thursday morning across north-central Wisconsin due to temperatures falling into the 30s. Areas of frost have a higher chance of developing Friday night into early Saturday morning across north-central, far northeast, and portions of central Wisconsin due to temperatures in the 30s, mostly clear skies, and light winds. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this afternoon or evening. LMZ521-522-541>543-262000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 255 PM CDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Rest of The Afternoon and Tonight A Small Craft Advisory is in effect for Lake Michigan due to gusty southwest winds and building waves. In addition, thunderstorms could be a hazard to small craft on the lake and bay during the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Increasing northeast winds and building waves on Thursday and Friday will likely create hazardous conditions for small craft along the Lake Michigan nearshore waters. Eckberg
Special Weather Statement
National Weather Service Green Bay WI
401 PM CDT Tue May 25 2021
WIZ005-010-018-252230-
Vilas WI-Oneida WI-Lincoln WI-
401 PM CDT Tue May 25 2021
...SCATTERED THUNDERSTORMS EXPECTED TO MOVE INTO NORTH-CENTRAL
WISCONSIN LATE THIS AFTERNOON...
At 401 PM CDT, Doppler radar was tracking strong to severe
thunderstorms across northwest and west-central Wisconsin. The
leading edge of the thunderstorms extended from near Mellen to
Bloomer. The thunderstorms were moving to the northeast at 40 mph.
The thunderstorms will move into Vilas, Oneida and Lincoln counties
between 445 PM and 615 PM. Boaters and campers should seek safe
shelter if storms approach your area. Stay tuned for later
statements or possible warnings.
Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Tomahawk, Newbold,
Harrison, Boulder Junction, Woodboro, Winchester and Birch Trails
Girl Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building once storms
approach your area.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Wisconsin.
LAT...LON 4616 8918 4575 8922 4547 8939 4547 8943
4542 8942 4536 8946 4518 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 2100Z 242DEG 34KT 4632 9047 4557 9065 4512 9152
EckbergSpecial Weather Statement
National Weather Service Green Bay WI
422 PM CDT Tue May 25 2021
WIZ048-252145-
Winnebago WI-
422 PM CDT Tue May 25 2021
...SPECIAL WEATHER STATEMENT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Poygan, or 10 miles northwest of Oshkosh, moving northeast at 40
mph.
Frequent lightning, brief heavy rains and winds in excess of 30 mph
will be possible with this storm.
This strong thunderstorm will be near...
Menasha around 445 PM CDT.
Other locations impacted by this storm include Winneconne, Butte Des
Morts, Larsen, Lake Butte Des Morts, Clarks Point, Allenville,
Rivermoor, Lake Butte Des Mor, Mikesville and Neenah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4415 8878 4425 8857 4424 8850 4424 8845
4409 8842 4406 8877
TIME...MOT...LOC 2121Z 246DEG 37KT 4411 8874
EckbergThe Green Bay radar (KGRB), 165 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
7 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Ping pong size hail fell near Tomahawk.
Quarter size hail fell in Tomahawk.
A thunderstorm wind gust of 61 mph was measured at Marshfield Municipal Airport.
Thunderstorm winds downed trees in Marshfield.
Thunderstorm winds downed trees and power lines in Mosinee. The time of this event is an estimate based on radar data.
Thunderstorm winds downed trees and power lines in Wausau. The time of this event is an estimate based on radar data.
Thunderstorm winds uprooted trees and caused downed powerlines in Evergreen. The time of this event is an estimate based on radar data.
Thunderstorm winds downed trees in Custer. The time of this event is an estimate based on radar data.
Lightning struck the Verso Paper Mill at 7:30 pm CDT, producing $300,000 worth of damage.
Thunderstorm winds downed trees west of Shawano. The time of this event is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953463, 953462, 953464, 953465, 953467, 953470, 953466, 953469, 953461, 953468.